Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 22, NWS El Paso, TX

April 20, 20088 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Apr 20, 2008, 6:42 AM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Apr 20, 2008, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2008, 6:42 AM MDT (12:42 UTC)
In effect from
Apr 20, 2008, 12:00 PM MDT
Expired
Apr 20, 2008, 8:00 PM MDT
In force
8 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 0.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4017 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEPZ 201242
RFWEPZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
642 AM MDT SUN APR 20 2008

...A RED FLAG WARNING IS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR THE MOUNTAINS OF SOUTH-CENTRAL AND SOUTHWEST NEW
MEXICO...LOWLAND DESERTS OF SOUTHERN AND SOUTHWEST NEW MEXICO...
AND EL PASO AND HUDSPETH COUNTIES OF FAR WEST TEXAS. RELATIVE
HUMIDITIES OF 15 PERCENT OR LOWER...20 FOOT WIND SPEEDS OF 20 MPH
OR GREATER WITH VERY HIGH TO EXTREME FIRE DANGERS RATINGS ARE
EXPECTED. A FIRE WEATHER WATCH IS ALSO IN EFFECT MONDAY AFTERNOON
AND EARLY MONDAY EVENING FOR SIMILAR CONDITIONS...

.A FAST MOVING SHORTWAVE TROUGH WILL SWING THROUGH THE AREA
TODAY...AROUND UNSEASONABLY LARGE LOW PRESSURE SYSTEM ALOFT OVER
THE PACIFIC NORTHWEST. ANOTHER TROUGH IS EXPECTED TO MOVE THROUGH
MONDAY PRODUCING ANOTHER ROUND OF BREEZY TO WINDY CONDITIONS
MONDAY AFTERNOON AND EARLY EVENING. THESE CONDITIONS WILL OCCUR 
IN AN ENVIRONMENT WHERE RELATIVE HUMIDITIES WILL FALL AS LOW AS
THE SINGLE DIGITS IN MANY AREAS. THUS THERE IS A VERY HIGH
POTENTIAL FOR MEETING CRITICAL FIRE WEATHER PARAMETERS TODAY...AND
AGAIN MONDAY AFTERNOON.

NMZ110>113-TXZ055-056-210200-
/O.UPG.KEPZ.FW.A.0022.080420T1800Z-080421T0300Z/
/O.NEW.KEPZ.FW.W.0022.080420T1800Z-080421T0200Z/
/O.NEW.KEPZ.FW.A.0023.080421T1700Z-080422T0300Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
642 AM MDT SUN APR 20 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

...FIRE WEATHER WATCH IN EFFECT FROM LATE MONDAY MORNING THROUGH
EARLY MONDAY EVENING...

20-FOOT WINDS OF AT LEAST 20 MPH WITH GUSTS TO 35 MPH OR
HIGHER... MINIMUM RELATIVE HUMIDITIES BELOW 15 PERCENT AND TO THE
SINGLE DIGITS IN MANY AREAS...ARE EXPECTED SUNDAY AFTERNOON AND
EARLY SUNDAY EVENING. THESE CONDITIONS ARE EXPECTED TO OCCUR
AGAIN MONDAY AFTERNOON. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

TRIPOLI
1 follow-up statement
000 
WWUS84 KEPZ 210208
RFWEPZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
808 PM MDT SUN APR 20 2008

...A FIRE WEATHER WATCH IS IN EFFECT MONDAY AFTERNOON AND EARLY
MONDAY EVENING FOR ALL OF SOUTH-CENTRAL NEW MEXICO AND FAR
WEST TEXAS FOR DRY CONDITIONS AND STRONG WINDS WITH HIGH
FIRE DANGER EXPECTED...

.A FAST MOVING SHORTWAVE TROUGH WILL SWING THROUGH THE AREA
MONDAY AND WILL PRODUCE BREEZY TO WINDY CONDITIONS DURING THE
AFTERNOON AND EARLY EVENING. THESE CONDITIONS WILL OCCUR IN AN
ENVIRONMENT WHERE RELATIVE HUMIDITIES WILL FALL AS LOW AS THE
SINGLE DIGITS IN MANY AREAS AND WHERE FIRE DANGER RATINGS ARE
HIGH OR GREATER.

NMZ110>113-TXZ055-056-211430-
/O.EXP.KEPZ.FW.W.0022.000000T0000Z-080421T0200Z/
/O.CON.KEPZ.FW.A.0023.080421T1700Z-080422T0300Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
808 PM MDT SUN APR 20 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...
...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. A FIRE WEATHER WATCH
REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING. 

20-FOOT WINDS OF AT LEAST 20 MPH WITH GUSTS TO 35 MPH OR
HIGHER AND MINIMUM RELATIVE HUMIDITIES BELOW 15 PERCENT ARE
EXPECTED MONDAY AFTERNOON AND EARLY MONDAY EVENING. FIRE DANGER
RATINGS OF HIGH OR GREATER ARE ALSO EXPECTED.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 20, 3:13 AM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 20, 3:13 AM MDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
313 AM MDT SUN APR 20 2008

.SYNOPSIS...
WEST TO SOUTHWEST WINDS WILL CONTINUE FLOWING ACROSS SOUTHERN NEW
MEXICO AND WESTERN TEXAS MOST OF THE WEEK BRINGING WARM DRY
WEATHER TO THE BORDERLAND. LOW PRESSURE TO THE EAST COMBINED WITH
WEAK UPPER DISTURBANCES WILL CAUSE OCCASIONALLY BREEZY TO WINDY
CONDITIONS...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING.

&&

.DISCUSSION...
LATEST DATA SHOWING ZONAL PROGRESSIVE PATTERN WILL REMAIN
ESTABLISHED ACROSS THE WESTERN U.S. THROUGH MID WEEK IF NOT
LONGER. DEEP INTENSE UPPER TROUGH WILL EXPAND ACROSS THE
NORTHERN AND CENTRAL ROCKIES TODAY AND MONDAY WITH RATHER STRONG MID
LEVEL GRADIENTS THROUGH NEW MEXICO AND WESTERN TEXAS. SUSTAINED
DOWNSLOPE FLOW ALONG THE ROCKY MOUNTAIN FRONT RANGE WILL SUPPORT
LEE SURFACE TROUGHING TODAY AND MONDAY WHILE WARM DRY CONDITIONS AT
LOW LEVELS RESULTS IN AFTERNOON MIXING HEIGHTS TO 650 MB. THESE
FACTORS WILL INDUCE BREEZY TO WINDY CONDITIONS NEXT 2 DAYS.

BOTH GFS AND WRF IN AGREEMENT BY SUGGESTING WEAK BACK DOOR FRONT
MAY ADVANCE WESTWARD AS FAR AS THE RIO GRANDE VALLEY ON LATE
TUESDAY OR EARLY WEDNESDAY. AIR MASS WILL BE VERY SHALLOW AND THUS
EXPECT LITTLE OR NO COOLING BEHIND THE FRONT. HOWEVER HIGHER
PRESSURES AT THE SURFACE TUESDAY AND WEDNESDAY INDICATE LIGHTER
WINDS BOTH DAYS. IN ADDITION TEMPORARY EAST WINDS MAY PUSH
HUMIDITIES/DEWPOINTS UPWARD OVER THE EAST SLIGHTLY ALLEVIATING
FIRE DANGER. HOWEVER BY THURSDAY REGIONAL PATTERN WILL AGAIN
INCLUDE MODERATE TO STRONG ZONAL FLOW ALOFT AND WELL DEFINED
SURFACE TROUGHING THROUGH TEXAS PANHANDLE MEANING INCREASING WARM
DRY WESTERLY FLOW THURSDAY AND FRIDAY.

LONGER RANGE GFS AND ECMWF IN GENERAL AGREEMENT BY MOVING UPPER
RIDGE ACROSS THE ROCKIES NEXT WEEKEND WHILE MOVING WEAK HIGH LEVEL
TROUGH ACROSS BAJA INTO NORTHERN MEXICO. THIS PATTERN CHANGE
DENOTES DIMINISHING SURFACE WIND SPEEDS BUT ALSO A DEEPENING
SOUTHERLY WIND COMPONENT WHICH MAY TRANSPORT LOW LEVEL MOISTURE
LATER PERIODS. AT THIS TIME WILL KEEP OUTLOOK DRY UNTIL MORE
CONSISTENCY DEMONSTRATED BY GUIDANCE.

&&

.AVIATION...
VERY ISOLATED AREAS OF IFR VISIBILITIES FROM BLOWING DUST DURING
THE AFTERNOON AND EARLY EVENING TODAY AND MONDAY...OTHERWISE VFR
CONDITIONS PREVAILING WITH A FEW AREAS HAVING CEILINGS ABOVE
10,000 FEET AGL. MODERATE TURBULENCE BELOW 10,000 FEET
AGL...MAINLY DURING THE AFTERNOON OVER HIGHER TERRAIN AND ALONG
EASTERN SLOPES.

&&

.FIRE WEATHER...
MODERATE ZONAL OR WESTERLY FLOW ALOFT WILL PERSIST ACROSS
SOUTHWESTERN U.S. THROUGH TUESDAY WITH AN ATTENDANT SURFACE TROUGH
EXTENDING THROUGH EASTERN NEW MEXICO. THIS PATTERN WILL GENERATE
WEST TO SOUTHWEST WINDS WITH CONTINUED TRANSPORT OF WARM DRY AIR
MASS AT LOW AND MID LEVELS. THUS FIRE DANGERS SHOULD REMAIN HIGH
TO EXTREME. EMBEDDED DISTURBANCES WILL COMBINE WITH STEEP LAPSE
RATES AND DEEP MIXING TO INDUCE BREEZY TO WINDY CONDITIONS DURING
THE AFTERNOON AND EARLY EVENING. THUS CONDITIONS WILL BE NEAR OR
ABOVE RED FLAG CRITERIA. RISING PRESSURES AT THE SURFACE MAY
DECREASE WINDS TUESDAY AND WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 85  55  85  55  86 /   0   0   0   0   0
SIERRA BLANCA TX        84  52  86  55  85 /   0   0   0   0   0
LAS CRUCES              84  50  83  50  85 /   0   0   0   0   0
ALAMOGORDO              81  50  81  50  85 /   0   0   0   0   0
CLOUDCROFT              58  35  58  36  66 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   80  47  80  47  84 /   0   0   0   0   0
SILVER CITY             69  38  69  42  75 /   0   0   0   0   0
DEMING                  81  47  81  48  85 /   0   0   0   0   0
LORDSBURG               79  44  79  46  83 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
     NMZ110>113.

TX...FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
     TXZ055-056.

&&

05/99
Hazardous weather outlook, Apr 20, 3:53 AM MDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
353 AM MDT SUN APR 20 2008

NMZ022>025-030>032-TXZ055-056-211215-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
353 AM MDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS WILL GUST NEAR 45 MPH ACROSS A FEW LOCATIONS THIS
AFTERNOON AND EARLY THIS EVENING. ISOLATED AREAS OF BLOWING DUST AND
SAND EXPECTED WITH VISIBILITIES UNDER A MILE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WEST TO SOUTHWEST WINDS WILL GUST TO NEAR 40 MPH ON MONDAY AFTERNOON
AND EARLY EVENING WITH BLOWING  DUST AND SAND  REDUCING VISIBILITIES
TO UNDER A MILE OVER ISOLATED LOCATIONS. POSSIBLY STRONG GUSTY WINDS
AGAIN THURSDAY AND FRIDAY. FIRE DANGER WILL ALSO REMAIN ELEVATED
THIS WEEK AS WARM DRY AIR FLOWS INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 6:42 AM MDTFire Weather WatchEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more25 hr

Nearby

Red Flag Warnings in New Mexico, 2008Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.